Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 263, NWS Mobile, AL

June 25, 2023Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 25, 2023, 11:05 PM CDT for Crenshaw County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 11:05 PM CDT (04:05 UTC)
Expired
Jun 25, 2023, 11:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 75 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS54 KMOB 260405
SVRMOB
ALC041-260445-
/O.NEW.KMOB.SV.W.0263.230626T0405Z-230626T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1105 PM CDT Sun Jun 25 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Crenshaw County in south central Alabama...

* Until 1145 PM CDT.

* At 1104 PM CDT, a severe thunderstorm was located over Petrey, or 7
  miles northeast of Luverne, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Luverne, Brantley, Glenwood and Petrey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 8627 3188 8630 3190 8617 3186 8618
      3183 8618 3181 8620 3179 8620 3179 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3160 8615
TIME...MOT...LOC 0404Z 342DEG 10KT 3182 8620 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:17 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 25, 7:17 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mobile AL
717 PM CDT Sun Jun 25 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 717 PM CDT Sun Jun 25 2023

VFR conditions are prevalent across the region early this evening.
Scattered SHRA and TSRA may develop across interior portions of
south central and southwest AL and possibly interior southeast MS
later this evening, with potential for a more organized complex of
storms to roll across portions of our forecast area overnight into
early Monday morning. Convective concerns will include potential
for wind gusts in excess of 40 kt, frequent cloud to ground
lightning, reduced flight categories due to locally heavy
rainfall/lowered ceilings, and possibly hail. Confidence in TSRA
at KMOB/KBFM/KPNS/KJKA remains relatively low, but maintained
PROB30 mention after 09Z with this forecast. Additional scattered
SHRA/TSRA are expected to develop again Monday afternoon. /21

&&

.PREV DISCUSSION... /issued 420 PM CDT Sun Jun 25 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 420 PM CDT Sun Jun 25 2023

The overall timing of convection remains difficult, but the most
likely setup would be some isolated to low-end scattered storms
later this evening across the interior portions of southeast
Mississippi and southwest Alabama if the convection well to our the
north works it's way southward. But right now this looks doubtful
with the loss of surface heating. Otherwise, we will have to wait it
out for a line of storms expected to develop this evening over
Arkansas and western Tennessee that will drop south-southeastward,
and eventually pass through the forecast area late tonight through
Monday morning.

There looks to be a short-lived reprieve late Monday morning, but
surface heating should again result in at least scattered afternoon
thunderstorms to redevelop. The atmosphere will remain quite
unstable overnight into Monday with MLCAPE values around 1500-2500
J/KG. By early Monday afternoon, MLCAPE values could be as high as
3000-4000 J/KG due to surface heating. 0-6 km bulk shear values
remain steady in the 20-35 kt range. Needless to say, the
environment will remain favorable for organized severe weather with
a cluster of strong to severe storms moving in from the north, and
potentially bowing segments sweeping over our CWA late tonight into
Monday. A Slight (2 of 5) risk has been outlined over out area along
and north of I-65 for tonight.

Hot and humid conditions will prevail outside of storm development
on Monday with highs in the low to mid 90s. Dewpoints well in the
70s will result in maximum heat indices between 107-111 degrees over
southeast Mississippi and southwest Alabama, where another Heat
Advisory will be required. Heat Indices in the 105-106 degree range
are expected elsewhere. /22

SHORT TERM...
(Monday night through Wednesday night)
Issued at 420 PM CDT Sun Jun 25 2023

A deep ridge over the south central states will build east
through the period, pushing an upper trough along the East Coast
out into the Atlantic. The local area remains wedged in between
these features in a northwesterly to northerly flow aloft through
the period. Some of the guidance suggests subtle shortwaves
moving within that flow and potentially sliding into our region
late Tuesday night and perhaps another one by Wednesday
afternoon/evening. Meanwhile, a surface high remains over the
Gulf through this timeframe as a boundary drops south into our
area. Some of the guidance indicates that slightly drier air makes
its way into south-central Alabama on Tuesday afternoon as the
boundary stalls over the region, but overall moisture across the
area should remain abundant. Scattered storms will fire up along
the surface boundary in the afternoon hours on Tuesday and likely
linger into the evening hours given the incoming subtle shortwave.
Strong to severe storms are possible Tuesday afternoon given the
combination of the lingering boundary, ample instability and
moisture, steep lapse rates, and mid-level dry air. Wet
microbursts will be a concern with gusty winds and lightning being
the predominant threats in the afternoon hours. Storms will also
be possible on Wednesday with the potential for another MCS given
the northwesterly flow aloft and weak impulse moving within.

Heat will remain a concern in the short term despite the potential
for storms. High temperatures are expected to climb into the mid
and upper 90s for most inland areas with lower 90s near the coast
both Tuesday and Wednesday. Heat Advisory criteria will likely be
met across much of the area with heat indices in the 107°-112°F
range. The only locations that might escape an Advisory are the
counties in far south- central Alabama as the dry air may keep
heat indices closer to 100°. There are a few spots across
southeast Mississippi that may get close to or exceed Excessive
Heat Warning criteria given its closer proximity to the upper
ridge. /07/14

LONG TERM...
(Thursday through Sunday)
Issued at 420 PM CDT Sun Jun 25 2023

Upper level ridging centered over eastern Texas and parts of the
lower Mississippi Valley will build further into the area on
Thursday and Friday. This upper ridge will keep rain chances
suppressed towards the end of this week. It is possible that we
could see some storms over eastern parts of the area on Friday,
but that will largely depend on the timing and evolution of any
shortwaves pivoting within the flow aloft. The main concern in the
long term will be the continuation of very hot and muggy
temperatures as upper ridge takes control. Forecast high
temperatures late in the week are expected to range from the upper
90s to 103°F with dew points in the 70s. These hot and humid
conditions will result in heat index values soaring into the 106°+
area-wide for Thursday and Friday with some locations reaching up
toward 115°-119°F on Friday. Overnight lows won't provide much
relief either with temperatures dropping only into the 70s. As we
head into the weekend, the upper ridging overhead begins to
flatten out as an upper trough moves into the Midwest. Rain
chances begin to increase over the weekend with temperatures
topping out in the 94-101°F range.

Overall, dangerous heat stress conditions are expected towards the
end of the week and into the weekend. This could be a longer duration
period with high-end Heat Advisories and possibly Excessive Heat
Warnings across much, if not all, of the area. /14

MARINE...
Issued at 420 PM CDT Sun Jun 25 2023

Scattered storms will move from north to south across the
area Monday morning, and a few will likely be strong to severe with
strong winds. otherwise, no impacts expected as a light to
occasional moderate southwesterly to westerly flow persists
throughout the week. Isolated to scattered showers and storms are
then possible through much of the week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  95  76  96  77  95  75  98 /  20  40  20  40  20  30   0  10
Pensacola   76  93  79  94  79  93  77  95 /  20  40  20  30  10  30   0  10
Destin      78  90  79  92  80  93  78  94 /  20  40  20  30  10  30   0  10
Evergreen   72  94  73  96  74  96  71 100 /  40  50  30  30  20  30   0  10
Waynesboro  73  93  74  96  75  95  74 100 /  50  50  30  30  20  20   0  10
Camden      72  92  72  94  73  94  72  98 /  70  50  30  30  20  20   0  10
Crestview   72  95  74  96  75  98  71 100 /  20  50  20  40  10  30   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT this evening for ALZ051>053-261-263-
     265.

FL...None.
MS...Heat Advisory until 9 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 25, 5:44 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Sun Jun 25 2023

ALZ264-FLZ201-252330-
Baldwin Central AL-Escambia Inland FL-
544 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of east central Baldwin
and west central Escambia Counties through 630 PM CDT...

At 543 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northeast of Robertsdale. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Baldwin and west central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8762 3079 8756 3081 8742 3055 8740
      3054 8741 3053 8760
TIME...MOT...LOC 2243Z 060DEG 4KT 3063 8755

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, Jun 25, 10:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 PM CDT Sun Jun 25 2023

ALZ058-260430-
Crenshaw AL-
1050 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northeastern
Crenshaw County through 1130 PM CDT...

At 1048 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Petrey, or 10 miles north of Goshen, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3163 8617 3189 8632 3197 8620
      3196 8618 3193 8618 3189 8617 3186 8618
      3183 8618 3181 8620 3179 8620 3179 8615
      3166 8615
TIME...MOT...LOC 0348Z 317DEG 17KT 3186 8618

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:50 PM CDTSpecial Weather StatementMOBCrenshaw40 min
Jun 25, 11:45 PM CDTSpecial Weather StatementMOBCrenshaw45 min
Jun 26, 12:18 AM CDTSpecial Weather StatementMOBChoctaw57 min
Jun 26, 12:46 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington44 min
Jun 26, 1:14 AM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
Jun 26, 1:16 AM CDTSpecial Weather StatementMOBMonroe44 min
Jun 26, 1:25 AM CDTSpecial Weather StatementMOBClarke, Monroe, Washington, Wilcox50 min
Jun 26, 1:27 AM CDTSpecial Weather StatementMOBCrenshaw48 min
Jun 26, 1:56 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington64 min
Jun 26, 2:01 AM CDTSpecial Marine WarningMOB119 min
Jun 26, 2:07 AM CDTSpecial Weather StatementMOBButler, Conecuh, Monroe, Wilcox53 min
Jun 26, 3:00 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Jun 26, 3:11 AM CDTSpecial Weather StatementMOBCovington, Escambia64 min
Jun 26, 3:16 AM CDTExcessive Heat WatchMOBBaldwin, Mobile12 hr
Jun 26, 3:16 AM CDTHeat AdvisoryMOBBaldwin, Choctaw, Clarke, Escambia, Mobile, Washington17 hr
Jun 26, 3:56 AM CDTSevere Thunderstorm WarningMOBCovington64 min
Jun 26, 3:59 AM CDTSpecial Marine WarningMOB2 hr
Jun 26, 3:17 PM CDTExcessive Heat WarningMOBBaldwin, Mobile29 hr
Jun 26, 3:17 PM CDTHeat AdvisoryMOBBaldwin, Choctaw, Clarke, Conecuh, Covington, Escambia and 3 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.